Hail, Durham
- When
- August 22, 1:54 PM EST
- Where
- Durham County, East Durham
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.983, -78.867
2 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 12:50 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT FRI AUG 22 2003 TONIGHT...TSTMS ARE DEVELOPING OVER THE PIEDMONT ALONG A CONVERGENCE ZONE. 12Z SOUNDING AT GSO WAS VERY UNSTABLE WITH MODIFIED CAPE AROUND 4000 J/KG AND LI NEAR -10...SO SOME STORMS WILL PROBABLY BECOME SEVERE THROUGH THE EVENING WITH HAIL BEING THE MAIN THREAT SINCE WINDS ARE WEAK ALOFT. EXPECT THAT CONVECTION WILL BE SUSTAINED AFTER SUNSET AS A MID LEVEL VORTICITY AXIS NOW OVER WV MOVES INTO OUR AREA OVERNIGHT BETWEEN 06Z AND 12Z. LOW LEVEL CONVERGENCE WITH THE PRE-FRTONAL TROUGH...INCREASING UPPER DIVERGENCE...AND COOLING MID LEVELS WILL ALSO HELP SUSTAIN CONVECTION AFTER SUNSET. WILL CARRY CHANCE POPS OVERNIGHT. SATURDAY/SATURDAY NIGHT...THE SURFACE FRONT AND AN UPPER LEVEL SHORTWAVE TROUGH CROSS THE AREA SATURDAY LATE MORNING INTO THE AFTERNOON. GREATEST COVERAGE WILL LIKELY IN OUR SOUTHEAST WHERE BEST INSTABILITY WILL BE LOCATED. POTENTIAL FOR SEVERE STORMS WILL EXIST AGAIN BUT MAINLY IN THE EAST WITH CAPES NEAR 3000 J/KG AND LI NEAR -7 IN THE MESOETA. LIMITING FACTORS WILL BE INCREASING MID LEVEL STABILITY LATE IN THE AFTERNOON AND WEAK DEEP LAYER WINDS. ETA SHOWS THE FRONT LINGERING IN OUR SOUTHEAST AFTER 00Z SUNDAY...SO WILL CARRY A LOW CHANCE POP THERE UNTIL MIDNIGHT. TEMPERATURES WILL REMAIN SEASONABLY WARM TONIGHT AND TOMORROW...WITH LOWS 70 TO 75 AND HIGHS 85 TO 90. COOLER AIR MOVES IN LATE SATURDAY NIGHT WHEN LOWS WILL BE IN THE MID/UPPER 60S. SUNDAY THROUGH TUESDAY...DRIER AND MORE STABLE AIR MASS BUILDS OVER THE AREA BEHIND THE FRONT SUNDAY MORNING. SURFACE HIGH AND A MID/UPPER RIDGE WILL PROVIDE DRY WEATHER AND MOSTLY CLEAR SKIES EACH DAY. WILL HAVE A GRADUAL WARMING TREND AS THE SURFACE HIGH SHIFTS OFFSHORE...FROM LOWER/MID 80S SUNDAY TO UPPER 80S TUESDAY. WEDNESDAY THROUGH FRIDAY...MID/UPPER RIDGE GIVES WAY IN RESPONSE TO A CLOSED LOW OVER SRN CANADA. LOW LEVEL FLOW BECOMES S-SW AS THE SURFACE HIGH SHIFTS OFFSHORE AND A COLD FRONT APPROACHES. WILL ADD A LOW CHANCE OF SHRAS/TSTMS EACH DAY. .RAH...NONE. DGS
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 418 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A COLD FRONT MOVE ACROSS THE AREA. THERE IS THE POTENTIAL THAT A FEW STORMS MAY REACH SEVERE LIMITS SATURDAY AFTERNOON AND EVENING OVER THE SANDHILLS AND SOUTHERN COASTAL PLAINS ESPECIALLY FROM GOLDSBORO...TO FAYETTEVILLE TO LAURINBURG. SUNDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY OR TONIGHT. RA
NCZ008>011-024>028-040>043-073>078-083>086-088-089-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1106 AM EDT FRI AUG 22 2003 ...HEAT INDEX VALUES WILL BE 97 TO 103 DEGREES FOR MUCH OF THIS AFTERNOON... THE COMBINATION OF TEMPERATURES PEAKING IN THE LOWER 90S TODAY... AND VERY HIGH HUMIDITIES... WILL PRODUCE HEAT INDEX VALUES NEAR TO JUST OVER 100 DEGREES THIS AFTERNOON. HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME OUTDOORS THIS AFTERNOON... AND STAY OUT OF THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OR EXERCISE OUTSIDE... TAKE FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY HYDRATED. HARTFIELD
NCZ007>010-021>028-038>043-073>077-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 152 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS WILL CONTINUE TO INTENSIFY ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON... SHORTLY BEFORE 2 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN A BROAD BAND EXTENDING FROM NORTH OF BADIN LAKE...IN THE SOUTHERN PIEDMONT...NORTHEASTWARD ACROSS ASHEBORO...TO JUST NORTH OF CHAPEL HILL...AND CONTINUING ACROSS BUTNER TO NORTH OF LOUISBURG...IN THE NORTHEAST PIEDMONT. THE SHOWERS AND STORMS ARE MOVING SOUTHEAST AT AROUND 10 MPH. THE STRONGEST STORMS ARE MOVING INTO EASTERN CHATHAM COUNTY...AND WILL BE APPROACHING THE JORDAN LAKE RECREATION AREA AROUND 230 PM. OTHER STRONG STORMS ARE MOVING INTO NORTHERN WAKE COUNTY. STRONG GUSTY WINDS...DANGEROUS LIGHTNING STRIKES...AND SMALL HAIL CAN BE EXPECTED WITH SOME OF THE STORMS. IN ADDITION...DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS...SOME AREAS MAY RECEIVE HEAVY RAIN...POSSIBLY CAUSING MINOR FLOODING PROBLEMS ACROSS ROADS...IN LOW AREAS...AND IN AREAS WITH POOR DRAINAGE. SGY
The Raleigh/Durham radar (KRAX), 49 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
2 hail, 2 lightning. Local standard time, as filed.
Lightning set fire to a home, destroying it.
A man was struck and killed by lightning.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Orange | 2003-08-22 | 26 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377058, 5377127, 5377060, 5377059.